PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

Solving $a\pm b=2c$ in elements of finite sets

Volume 163 / 2014

Vsevolod F. Lev, Rom Pinchasi Acta Arithmetica 163 (2014), 127-140 MSC: 11P70, 11B30. DOI: 10.4064/aa163-2-3

Abstract

We show that if $A$ and $B$ are finite sets of real numbers, then the number of triples $(a,b,c)\in A\times B\times (A\cup B)$ with $a+b=2c$ is at most $(0.15+o(1))(|A|+|B|)^2$ as $|A|+|B|\to \infty $. As a corollary, if $A$ is antisymmetric (that is, $A\cap (-A)=\emptyset $), then there are at most $(0.3+o(1))|A|^2$ triples $(a,b,c)$ with $a,b,c\in A$ and $a-b=2c$. In the general case where $A$ is not necessarily antisymmetric, we show that the number of triples $(a,b,c)$ with $a,b,c\in A$ and $a-b=2c$ is at most $(0.5+o(1))|A|^2$. These estimates are sharp.

Authors

  • Vsevolod F. LevDepartment of Mathematics
    The University of Haifa at Oranim
    Tivon 36006, Israel
    e-mail
  • Rom PinchasiDepartment of Mathematics
    Technion – Israel Institute of Technology
    Haifa 32000, Israel
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image